Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

Is there a conncetion between a C dif infection and atrial fibrillation?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Is there a connection between a c dif infection and atrial fibrillation?
I had a nasty cellulitis infection in Vietnam in 1972. I was given large doses of penicillin to the point where I was covered in hives. They discontinued the penicillin and told me to never take it again. Over time since 1972 my bowels have caused me no end of trouble . I alternate between some constipation and a lot of diahrea. Bloody stools nasty hemorroids,described by VA doctor as Huge. I have heard there there is a connection between the arythmia for which I recently had an ablation. I haven't been able to find anything definitive.
Posted Wed, 11 Apr 2012 in Heart Rate and Rhythm Disorders
Answered by Dr. Jasvinder Singh 53 minutes later

Thanks for posting your query.

There is no connection between C. difficile and atrial fibrillation. The causes of atrial fibrillation include high blood pressure, heart attack, overactive thyroid gland, sick sinus syndrome or lung disease. C. difficile infection will not persist for so long or cause any atrial fibrialltion.

The blood in stools can be due to hemorrhoids or diverticulitis which causes significant bleeding in stools. The GI symptoms of alternating constipation and diarrhea are due to irritable bowel syndrome (IBS).

Common symptoms of IBS include abdominal cramping or pain, bloating and gassiness, and altered bowel habits (alternate constipation and loose stools). IBS is called a diagnosis of exclusion, which means that your doctor has to rule out other possibilities first. You should get evaluated for these possibilities from a gastroenterologist.

Till that time, make some lifestyle changes. Alterations in diet, like gradual addition of more fibre in your diet like whole grain breads, XXXXXXX leafy vegetables & fruits can ease your symptoms.

Avoid taking cabbage, cauliflower, broccoli, beans and lentils, caffeinated drinks (tea, coffee) aerated drinks, fried and spicy foods. Also drink plenty of fluids and water and try to stop smoking or alcohol if there is history of intake of any such substance. Also start doing daily exercises, brisk walks, XXXXXXX breathing exercises which help in preventing constipation.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Is there a conncetion between a C dif infection and atrial fibrillation? 1 hour later
I mentioned in my query that I have been on Vancocin for several months. I assumed by that you would realize that I had seen a gastroenterologist. I've been seeing him every month with colonscopy every time. He is now talking about sending me to someone for infectious disease. I've seen references to a connection between C Dif and Tachycardia specifically where dehydration occurs and
from being ill pretty much overall. If I've had C Dif like I believe since 1972 it seems like any number of complications might occur. Please look at this again and get back to me. Thank you.
Follow-up: Is there a conncetion between a C dif infection and atrial fibrillation? 13 minutes later
The nurse's role in caring for patients with CDAD includes supporting the patient while he fights the infection, monitoring for complications of the disease, and preventing a nosocomial outbreak of C. difficile.

A patient with moderate to severe diarrhea is at high risk for dehydration and electrolyte imbalance because inflamed areas of the bowel can no longer absorb fluid and electrolytes. In addition, cramping abdominal pain may make the patient reluctant to eat or drink.

Monitor your patient for signs of dehydration, such as sunken eyes, dry mucous membranes, elevated urine specific gravity, and a drop in blood pressure greater than 10 mm Hg when taken immediately after the patient has risen from a lying to a sitting or standing position. Late signs of dehydration include tachycardia and sustained hypotension.

Because lethal dysrhythmias can arise from an electrolyte imbalance, assess the patient's heart rate for irregularities. Also monitor intake and output and serum sodium, potassium, calcium, magnesium, and phosphorus levels. Be prepared to administer oral or IV fluids and electrolytes. In addition, watch for signs of systemic infection, including a rise or drop in body temperature. I took this off a site on the internet. Please read it. WWW.WWWW.WW
Prevent the spread of C. difficile:

Answered by Dr. Jasvinder Singh 11 hours later

Thanks for writing back.

I have read the article from the link that you have sent. However whatever has been described is an acute episode of C.difficile infection and it cannot continue as long as 39 years (from 1972).

Since you are on the antibiotic vancomycin since several months, this can be associated with an imbalance of the normal flora of the gut and hence be the precipitating factor for C. difficile infection but it can be due to an acute recent infection. In that case diffuse amount of water and electrolyte loss can cause tachycardia and arrhythmias but there is no connection between the atrial fibrillation for which you had ablation with the C.difficile infection of 1972.

However get a stool test and culture done for C.difficile and if there is no GI infection, then it is better to stop Vancomycin. At the same time, it is best to start with the treatment of IBS because your symptoms predominantly look like IBS.

Treatment includes addition of more fiber in your diet,cessation of smoking and taking stress,antispasmodic medicines,antidiarrheal medicines,antidepressants and new medicines like Alosetron (Lotronex) and Tegaserod (Zelnorm) which are available by prescription.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor